South Dakota, 2013

Hail in South Dakota, August 2, 2013

August 2, 2013 · NWS UNR · 1 event in 1 county or zone

Hail to the size of quarters fell near Deerfield Reservoir.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to the size of quarters fell near Deerfield Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 10:32 PM MST, 58 minutes earlier.

Area forecast discussion, Aug 2, 10:32 PM MST, 58 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1132 PM MDT FRI AUG 2 2013

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 300 PM MDT FRI AUG 2 2013

CURRENT SURFACE ANALYSIS CONTINUES TO SHOW MAIN FRONTAL BOUNDARY
JUST SOUTH OF THE FORECAST AREA...WITH LOW PRESSURE ALONG IT OVER
EAST CENTRAL WY. UPPER LEVEL ANALYSIS SHOWS LOW PRESSURE OVER THE
PACIFIC NW STARTING TO MOVE SLOWLY EAST-NORTHEAST. WEAK RIDGE AXIS
IS LOCATED OVER THE CENTRAL AND NORTHERN HIGH PLAINS. SHOWERS AND
STORMS FROM EARLIER TODAY HAVE MOVED EAST OF THE FORECAST
AREA...WITH VARIABLY CLOUDY SKIES BEHIND IT. A FEW SHOWERS ARE
STARTING TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN WY...WITH A
SHORTWAVE OVER CENTRAL AND NORTHERN MT BRINGING SHOWERS AND STORMS
TO THAT AREA. TEMPS ARE IN THE 60S AND 70S...WARMEST OVER SUNNY
AREAS. WINDS ARE EAST TO SOUTHEAST... BREEZY IN SPOTS.

LITTLE CHANGE TO THE WEATHER PATTERN IS EXPECTED IN THE NEAR TERM AS
FRONTAL BOUNDARY REMAINS SOUTH OF THE AREA AND WEAK DISTURBANCES
CONTINUE TO PASS THROUGH THE REGION AT TIMES. THE SEVERE WEATHER
THREAT FOR LATE THIS AFTERNOON AND EVENING HAS DECREASED...WITH AN
ISOLATED STRONG TO SEVERE STORM POSSIBLE OVER NORTHEASTERN WY INTO
FAR SOUTHWESTERN SD...WHERE BEST INSTABILITY IS IN PLACE. HAVE
LOWERED POPS TO SLIGHT CHANCES FOR THE REST OF THE AFTERNOON AND
EVENING WITH MINIMAL UPPER LEVEL SUPPORT IN PLACE BETWEEN
DISTURBANCES. THE NEXT DISTURBANCE WILL APPROACH THE AREA OVERNIGHT.

THE BEST CHANCES FOR PCPN IN THE SHORT TERM LOOK TO BE LATE TONIGHT
INTO SATURDAY MORNING ACROSS SOUTHERN PORTIONS OF THE AREA...AND
ACROSS MUCH OF THE AREA SATURDAY NIGHT...WHEN STRONGER DISTURBANCES
PASS THROUGH. SOME LOCATIONS COULD RECEIVE BENEFICIAL RAINFALL
AGAIN. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN SATURDAY
INTO SATURDAY NIGHT...WITH THE BETTER POTENTIAL LIKELY ACROSS
NORTHEASTERN WY AND SOUTHWESTERN SD. COOLER AIRMASS IN PLACE AND
CLOUDINESS AT TIMES WILL HELP TO KEEP TEMPS ON THE COOLER
SIDE...WITH HIGHS MOSTLY IN THE 70S ON SATURDAY.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 300 PM MDT FRI AUG 2 2013

UPPER RIDGE WILL AMPLIFY SLIGHTLY EARLY NEXT WEEK AND BRING
WARMER TEMPS TO THE REGION. BY MID TO LATE WEEK...AN UPPER LOW
WILL SLIDE ACROSS SOUTHERN CANADA WEAKENING THE UPPER RIDGE...AND
PUSHING SOME COOLER AIR BACK INTO THE NRN PLAINS. NEARLY DAILY
CHANCES FOR TSTMS WILL CONTINUE AS SEVERAL DISTURBANCES MOVE
THROUGH THE QUASI-ZONAL FLOW ALOFT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1129 PM MDT FRI AUG 2 2013

TSRA WILL CONTINUE TO DEVELOP OVER NORTHEAST WY/WESTERN SD
TONIGHT AND SPREAD ACROSS THE CWA THROUGH MIDDAY SATURDAY. ST/SC
WILL CONTINUE TO DEVELOP OVER THE CWA AS T/TD SPREADS CONVERGE DUE
TO UPSLOPE FLOW AND PRECIPITATION. AREAS TO WIDESPREAD MVFR/IFR
CIGS WILL RESULT WITH LOCAL IFR VSBYS NEAR STORMS. CONDITIONS WILL
SLOWLY IMPROVE SATURDAY AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...JOHNSON
AVIATION...HELGESON
Hazardous weather outlook, Aug 2, 1:47 PM MST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MDT FRI AUG 2 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
247 PM MDT (347 PM CDT) FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TODAY AND
TONIGHT...WITH THE BEST CHANCES COMING AFTER MIDNIGHT. THE THREAT FOR
SEVERE THUNDERSTORMS HAS DIMINISHED...BUT A STRONG TO SEVERE
STORM WITH HAIL AND GUSTY WINDS IS POSSIBLE LATE THIS AFTERNOON AND
EARLY EVENING ACROSS NORTHEASTERN WYOMING AND FAR SOUTHWESTERN SOUTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEKEND
AND INTO NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...A FEW STORMS MAY BECOME CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 2, 8:30 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT FRI AUG 2 2013

WYZ055-030400-
SOUTHERN CAMPBELL WY-
930 PM MDT FRI AUG 2 2013

...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY...

AT 925 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTH OF SAVAGETON...OR 19 MILES
SOUTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HIGHWAY 50 BETWEEN SAVAGETON AND GILLETTE..

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4418 10587 4420 10558 4420 10550 4419 10549
      4402 10547 4404 10586
TIME...MOT...LOC 0329Z 269DEG 24KT 4411 10575

JC
Special weather statement, Aug 2, 8:59 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
959 PM MDT FRI AUG 2 2013

WYZ054-055-030430-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
959 PM MDT FRI AUG 2 2013

...STRONG THUNDERSTORM OVER CENTRAL CAMPBELL COUNTY...

AT 957 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING EAST
AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HIGHWAY 59 BETWEEN WRIGHT AND GILLETTE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4423 10523 4404 10523 4406 10560 4417 10563
TIME...MOT...LOC 0359Z 264DEG 26KT 4412 10550

JC
Local storm report, Aug 2, 9:16 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1016 PM MDT FRI AUG 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             5 SE PINE HAVEN         44.30N 104.73W
08/02/2013  E0.25 INCH       CROOK              WY   TRAINED SPOTTER

0645 PM     HAIL             6 SW MOORCROFT          44.20N 105.04W
08/02/2013  E0.25 INCH       CROOK              WY   PUBLIC

0655 PM     HAIL             6 SSE MOORCROFT         44.19N 104.92W
08/02/2013  E0.50 INCH       CROOK              WY   PUBLIC

0709 PM     HAIL             8 WNW UPTON             44.17N 104.77W
08/02/2013  E0.50 INCH       WESTON             WY   PUBLIC

&&

DBARBER
Special weather statement, Aug 2, 11:15 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1215 AM MDT SAT AUG 3 2013

SDZ024-026-028-072-030715-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY
SD-STURGIS/PIEDMONT FOOT HILLS SD-
1215 AM MDT SAT AUG 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE...WESTERN
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 115 AM MDT...

AT 1212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF DEERFIELD...OR 19 MILES
NORTHEAST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HILL CITY...
  DOWNTOWN RAPID CITY...
  DEERFIELD...
  DEERFIELD RESERVOIR...
  ROCHFORD...
  ROUBAIX LAKE...
  MYSTIC...
  SILVER CITY...
  NEMO...
  PACTOLA RESERVOIR...
  SHERIDAN LAKE...
  JOHNSON SIDING...
  HISEGA...
  ROCKERVILLE...
  BLACK HAWK...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 48 AND
58...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4421 10322 4390 10321 4396 10405 4418 10405
TIME...MOT...LOC 0615Z 271DEG 31KT 4406 10391

HELGESON

The radar

The Rapid City radar (KUDX), 77 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
August 2, 11:30 PM MST
Where
Pennington County, 3.24 mi SE of Deerfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.990, -103.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469617.